What Is an Overdose?

substance abuse treatment centers in wilmington NCAn overdose occurs when someone takes too much of a substance and their body can’t process it. These substances include alcohol, prescription drugs, over-the-counter medications and illegal drugs. There are several factors that determine a person’s tolerance to overdose, including age, health and how the drug was ingested. If more than one drug is in the system, the risk of an overdose increases.

An overdose can be accidental or intentional. Intentional overdoses occur when someone is attempting to end his or her own life.  Accidental overdoses occur when someone takes too much of a prescribed drug or mixes drugs that do not interact well together. This often happens with the elderly. Children are also at risk for overdoses if they find pills and take them because they think they are candy.

Overdoses of illegal drugs are also usually accidental. When a person takes a drug for a long period of time, he or she develops a tolerance to it and will need more of it in order to get the same effect. If a drug user were to take more than the body can metabolize, an overdose occurs.

People respond differently to an overdose, but here are some of the symptoms to look out for if you suspect you or someone has overdosed.

• Vomiting or Diarrhea
• Abdominal pain
• Dizziness or loss of balance
• Drowsy or confused
• Sweaty, hot skin
• Chest pains
• Increased heart rate
• Difficulty breathing
• Hallucinations or other visual disturbances
• Seizures

If an overdose did occur, stay calm. Call 911 to report it. Place the person on their side if they are unconscious but breathing. Make sure their airway is clear. Do not give them anything to drink or make them try to vomit. Bring the drug you suspect they have taken with you or give it to the EMT. In many states, under the 911 Good Samaritan law you will not be held accountable for possession of illegal drugs in an overdose situation. It is important to get the person help regardless.

When a person gets treatment for a drug overdose, their stomach may be pumped or they may be given activated charcoal to reduce the amount of drug that is absorbed in the intestines. In overdoses involving opioids like heroin, an antidote such as naloxone hydrochloride, known as Narcan, may be administered to reverse the overdose. Aftercare usually includes recommendations of treatment centers so that the person can get help for their substance abuse problem.

In 2012, there were over 40,000 drug overdoses in the U.S., a number that increases every year. In order to raise awareness of the issue and remember those who have died because of a drug overdose, International Overdose Awareness Day is celebrated on August 31 throughout the world. Communities and organizations hold candlelight ceremonies to remember loved ones they’ve lost and help to reduce the stigma associated with substance abuse problems.

Searching for Substance Abuse Treatment Centers in Wilmington NC?

If you have a problem with drugs or alcohol, call one of the best substance abuse treatment centers in Wilmington NC, Legacy Freedom, for help. We are here to give you the support you need to get into a program that will help you get on the road to recovery. Our personalized treatment plans will ensure that you will be able to find a solution that works. Because we offer outpatient programs, you can continue to go to work while getting help. Call Legacy Freedom Treatment Center of Wilmington NC today to speak with an admissions counselor.

No Comments Yet.

Leave a reply